Tags

Type your tag names separated by a space and hit enter

Occupational allergic contact dermatitis caused by antibiotics in healthcare workers - relationship with non-immediate drug eruptions.
Contact Dermatitis 2018; 78(4):281-286CD

Abstract

BACKGROUND

Occupational allergic contact dermatitis (ACD) in healthcare workers (HCWs) is common, but systemic antibiotics are rarely reported as the cause.

OBJECTIVES

Characterize occupational ACD by handling systemic antibiotics.

METHOD

A retrospective analysis was performed of ACD caused by systemic antibiotics among HCWs patch tested between 2010 and 2016 with a series of systemic antibiotics.

RESULTS

We studied 4 female nurses aged 28-47 years who developed ACD while working in surgical departments. They had eczema of the hands, and forearms or face, and 1 patient, who previously had exanthema caused by flucloxacillin, also developed a generalized rash following airborne exposure to systemic antibiotics. Patch tests showed positive reactions to ampicillin and cefazolin in 1 patient, to cefotaxime and ceftriaxone in 2 patients, and to several penicillins in another patient. Three patients also reacted to rubber allergens, fragrances, and/or preservatives. All patients admitted having direct and sporadic exposure to systemic antibiotic solutions. Avoidance resulted in a significant improvement of ACD, but 1 patient had to change job.

CONCLUSIONS

Occupational ACD caused by β-lactam antibiotics, particularly cephalosporins, is significant in HCWs. Cross-reactions between β-lactams are similar to those described in non-immediate drug eruptions. A relationship between systemic delayed drug hypersensitivity and ACD, as observed in one case, suggests that patients should avoid future use of the antibiotic to which they are sensitized.

Authors+Show Affiliations

Occupational Health Department, Coimbra Hospital and University Centre (CHUC), Praceta Prof. Mota Pinto, 3000-075, Coimbra, Portugal.Occupational Health Department, Coimbra Hospital and University Centre (CHUC), Praceta Prof. Mota Pinto, 3000-075, Coimbra, Portugal.Dermatology Department, Coimbra Hospital and University Centre (CHUC), Praceta Prof. Mota Pinto, 3000-075, Coimbra, Portugal.Occupational Health Department, Coimbra Hospital and University Centre (CHUC), Praceta Prof. Mota Pinto, 3000-075, Coimbra, Portugal.Dermatology Department, Coimbra Hospital and University Centre (CHUC), Praceta Prof. Mota Pinto, 3000-075, Coimbra, Portugal. Dermatology Clinic, Medicine Faculty, Coimbra University, Praceta Prof. Mota Pinto, 3000-075, Coimbra, Portugal.

Pub Type(s)

Comparative Study
Journal Article

Language

eng

PubMed ID

29399806

Citation

Pinheiro, Vítor, et al. "Occupational Allergic Contact Dermatitis Caused By Antibiotics in Healthcare Workers - Relationship With Non-immediate Drug Eruptions." Contact Dermatitis, vol. 78, no. 4, 2018, pp. 281-286.
Pinheiro V, Pestana C, Pinho A, et al. Occupational allergic contact dermatitis caused by antibiotics in healthcare workers - relationship with non-immediate drug eruptions. Contact Derm. 2018;78(4):281-286.
Pinheiro, V., Pestana, C., Pinho, A., Antunes, I., & Gonçalo, M. (2018). Occupational allergic contact dermatitis caused by antibiotics in healthcare workers - relationship with non-immediate drug eruptions. Contact Dermatitis, 78(4), pp. 281-286. doi:10.1111/cod.12960.
Pinheiro V, et al. Occupational Allergic Contact Dermatitis Caused By Antibiotics in Healthcare Workers - Relationship With Non-immediate Drug Eruptions. Contact Derm. 2018;78(4):281-286. PubMed PMID: 29399806.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Occupational allergic contact dermatitis caused by antibiotics in healthcare workers - relationship with non-immediate drug eruptions. AU - Pinheiro,Vítor, AU - Pestana,Catarina, AU - Pinho,André, AU - Antunes,Isabel, AU - Gonçalo,Margarida, Y1 - 2018/02/05/ PY - 2017/10/16/received PY - 2017/12/12/revised PY - 2017/12/13/accepted PY - 2018/2/6/pubmed PY - 2018/9/20/medline PY - 2018/2/6/entrez KW - allergic contact dermatitis KW - cephalosporins KW - healthcare workers KW - non-immediate drug eruptions KW - occupational KW - patch test KW - β-lactam SP - 281 EP - 286 JF - Contact dermatitis JO - Contact Derm. VL - 78 IS - 4 N2 - BACKGROUND: Occupational allergic contact dermatitis (ACD) in healthcare workers (HCWs) is common, but systemic antibiotics are rarely reported as the cause. OBJECTIVES: Characterize occupational ACD by handling systemic antibiotics. METHOD: A retrospective analysis was performed of ACD caused by systemic antibiotics among HCWs patch tested between 2010 and 2016 with a series of systemic antibiotics. RESULTS: We studied 4 female nurses aged 28-47 years who developed ACD while working in surgical departments. They had eczema of the hands, and forearms or face, and 1 patient, who previously had exanthema caused by flucloxacillin, also developed a generalized rash following airborne exposure to systemic antibiotics. Patch tests showed positive reactions to ampicillin and cefazolin in 1 patient, to cefotaxime and ceftriaxone in 2 patients, and to several penicillins in another patient. Three patients also reacted to rubber allergens, fragrances, and/or preservatives. All patients admitted having direct and sporadic exposure to systemic antibiotic solutions. Avoidance resulted in a significant improvement of ACD, but 1 patient had to change job. CONCLUSIONS: Occupational ACD caused by β-lactam antibiotics, particularly cephalosporins, is significant in HCWs. Cross-reactions between β-lactams are similar to those described in non-immediate drug eruptions. A relationship between systemic delayed drug hypersensitivity and ACD, as observed in one case, suggests that patients should avoid future use of the antibiotic to which they are sensitized. SN - 1600-0536 UR - https://www.unboundmedicine.com/medline/citation/29399806/Occupational_allergic_contact_dermatitis_caused_by_antibiotics_in_healthcare_workers___relationship_with_non_immediate_drug_eruptions_ L2 - https://doi.org/10.1111/cod.12960 DB - PRIME DP - Unbound Medicine ER -